Utah, 2011Drought in Utah, January 1 to 31, 2011
January 1 to 31, 2011 · NWS GJT · 1 event in 1 county or zone
Abnormally dry conditions in extreme southeast Utah were alleviated during January.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abnormally dry conditions in extreme southeast Utah were alleviated during January.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 31, 2:32 PM MST, 9 hours 28 minutes earlier.
Area forecast discussion, Dec 31, 2:32 PM MST, 9 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
232 PM MST FRI DEC 31 2010
.SHORT TERM...TONIGHT THROUGH SUNDAY...
MOISTURE WRAPPING AROUND A DEEP UPPER LEVEL LOW NOW LIFTING NORTHEAST
ACROSS MINNESOTA WILL CONTINUE TO IMPACT OUR FORECAST AREA
THROUGH THIS EVENING. EXPECT OROGRAPHICALLY DRIVEN SNOW SHOWERS TO
CONTINUE ALONG THE DIVIDE THROUGH THIS EVENING. BY MIDNIGHT...THE
LOW WILL HAVE PULLED FAR ENOUGH AWAY THAT WE WILL START TO SEE
THE INFLUENCE OF DRIER AIR PUSHING IN AS SHRTWV RIDGING BUILDS
INTO THE CENTRAL ROCKIES. THIS WILL BRING PARTIAL CLEARING
AFTER MIDNIGHT...ALONG WITH STABLE CONDITIONS.
CONCERN OVER THE NEXT FEW DAYS WILL BE THE DEVELOPMENT OF
WIDESPREAD VALLEY FOG AS STRONG INVERSIONS SET UP...TRAPPING
THE COLD AIR AND LOW LEVEL MOISTURE FROM LIMITED MELTING THAT
WILL BE OCCURRING. HAVE RE-INTRODUCED THE FOG TO THE FORECAST
FOR ALL VALLEYS AS BUFKIT SOUNDINGS IN GOOD AGREEMENT WITH
THIS POSSIBILITY.
OVERNIGHT TEMPERATURES WILL DROP TO THE COLDEST READINGS SO FAR THIS
WINTER THE NEXT TWO NIGHTS...WITH ONLY SLOW MODERATION OF DAYTIME
MAX READINGS AS WAA WILL BE SLOW TO KICK IN. LIKE USUAL...THE
MOUNTAINS WILL BENEFIT FROM THE WARMING FIRST...WITH WEAK SYSTEM
ON MONDAY POSSIBLY ENOUGH TO MIX THE VALLEYS.
.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
TEMPERATURES WILL SEE A SLOW WARMING TREND THROUGH THESE PERIODS.
VALLEY INVERSIONS WILL REMAIN STRONG SHOWING A SLOWER WARMING THAN
THE SLOPES.
A COMPLEX BUT GENERALLY BENIGN SYNOPTIC PATTERN DOMINATES THE LONG
TERM. A FLAT WEST TO EAST FLOW SETS UP OVER THE CONUS WITH A WEAK
CLOSED LOW OFF THE SOUTHERN CALIFORNIA COAST AND A DEEP LOW OVER
NORTHERN MANITOBA EJECTING ENERGY ACROSS THE NORTH. BOTH OF THESE
LOWS HAVE ONLY SUBTLE EFFECT ON THIS FORECAST AREA. THE EC IS
GENERALLY FAVORED...BUT THERE IS LOW CONFIDENCE FOR DAY-TO-DAY
DETAILS.
SUNDAY NIGHT THROUGH MONDAY NIGHT: THE CALIFORNIA LOW SHIFTS INLAND
TO COUPLE UP WITH A PASSING TROUGH EJECTING OUT OF THE MANITOBA
LOW. THIS FORMS A WEAK DEFORMATION ZONE OVER THE FORECAST AREA.
MODELS CONTINUE TO PRODUCE VERY LIGHT PRECIP OVER AREA MOUNTAINS.
LOW CONFIDENCE ON WHICH MTN RANGE WILL GET THE LIGHT SNOWFALL.
TUESDAY THROUGH FRIDAY: THE CALIFORNIA LOW SETTLES BACK OFF SHORE
LEAVING A WEAK DEFORMATION ZONE STRETCHED INTO COLORADO AS WEAK NW
FLOW ALOFT CONTINUES ACROSS THE NORTH. LIGHT SHOWERS ARE STILL
POSSIBLE MAINLY OVER THE MOUNTAINS.
&&
.AVIATION...
SLOW IMPROVEMENT EXPECTED OVER THE REGION THIS EVENING AS SNOW
SLOWLY WINDS DOWN OVER THE HIGHER MOUNTAINS. HOWEVER...PARTIAL
CLEARING LATER TONIGHT WILL ALLOW VALLEY FOG TO FORM AS
CONDITIONS STABILIZE. THIS WILL BRING LIFR CIGS AND VSBYS...
IMPACTING ALL VALLEY AIRPORTS FROM 06Z TONIGHT THROUGH 15Z
SATURDAY. SIMILAR CONDITIONS WILL OCCUR AGAIN SATURDAY NIGHT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...JDC
LONG TERM....JOE
AVIATION.....JDC
Hazardous weather outlook, Dec 31, 10:29 AM MST, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1029 AM MST FRI DEC 31 2010
COZ001>014-017>023-UTZ022>025-027>029-011300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
1029 AM MST FRI DEC 31 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
THE STRONG WINTER STORM THAT HAS BEEN OVER THE REGION WILL MOVE
EASTWARD ONTO THE PLAINS TODAY AND TONIGHT. SNOW WILL TAPER OFF FROM
WEST TO EAST...WITH ADDITIONAL ACCUMULATIONS FROM 1 TO 3 INCHES
POSSIBLE...MAINLY OVER THE MOUNTAINS.
AREAS OF FOG WILL DEVELOP OVER THE VALLEYS AFTER MIDNIGHT. THE FOG
MAY BE DENSE WITH VISIBILITIES LOWERED TO LESS THAN ONE QUARTER MILE
AT TIMES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AREAS OF FOG WILL DEVELOP OVER THE VALLEYS AT NIGHT AND WILL
DISSIPATE EACH MORNING. THE FOG MAY BE LOCALLY DENSE WITH
VISIBILITIES RESTRICTED TO LESS THAN ONE QUARTER MILE AT TIMES.
THE NEXT CHANCE FOR WIDESPREAD SNOWFALL ARRIVES TUESDAY AND WILL
LINGER THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
In the hours before
Local storm report, Dec 31, 6:00 PM MST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 PM MST FRI DEC 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HEAVY SNOW MOLAS PASS 37.73N 107.70W
12/31/2010 M29.0 INCH SAN JUAN CO DEPT OF HIGHWAYS
STORM TOTAL SNOWFALL... WATER EQUIV 1.95 INCHES
&&
EVENT NUMBER GJT1001041
DCLocal storm report, Dec 31, 6:02 PM MST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
602 PM MST FRI DEC 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HEAVY SNOW COAL BANK PASS 37.70N 107.78W
12/31/2010 M37.5 INCH SAN JUAN CO DEPT OF HIGHWAYS
STORM TOTAL SNOWFALL... WATER EQUIV 2.80 INCHES
&&
EVENT NUMBER GJT1001042
DCDrought, Southeast Utah
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Precipitation in January was limited over southeast Utah, although it was sufficient to ease the abnormally dry conditions in that area.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, January 1, 20113 injured · $11 million · EF3 · 39 events
- Cold in Illinois, January 1, 20111 death · 1 event
- Heavy Snow and Frost and Freeze in Nevada, January 1 to 3, 2011$1.5 million · 3 events
- Extreme Cold and Cold in Arizona, January 1 to 6, 2011$1.3 million · 5 events
- Wildfire in Puerto Rico, January 1 to 25, 2011$371,000 · 6 events
- Drought in Texas, January 1 to 31, 2011$76,000 · 18 events
- Heavy Snow and Heavy Rain in California, January 1 to 4, 2011$74,000 · 5 events
- Strong Wind in Wisconsin, January 1, 2011$38,000 · 10 events
- Drought in Arkansas, January 1 to 31, 201133 events
- Drought in Georgia, January 1 to 31, 201126 events
- Blizzard in South Dakota, January 1, 201126 events
- Drought in Kentucky, January 1 to 31, 201122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344612.